“The importance of this study was to present in a number of patients overwhelming evidence that rarely, intraocular vancomycin is associated with sight-threatening retinal vascular occlusion,” says lead author Dr. Andre J. Witkin of Tufts Medical Center in Boston.
“We collected a retrospective case series of 36 eyes of 23 patients who had severe retinal damage after routine cataract surgery that we believe was related to a hypersensitivity reaction to intraocular vancomycin, an antibiotic frequently injected in the eye during cataract surgery to prevent endophthalmitis,” he tells Reuters Health.
The findings were published online on Jan. 19 in Ophthalmology.1
For the study, Dr. Witkin and his colleagues emailed surveys to members of the American Society of Cataract and Refractive Surgery (ASCRS) and the American Society of Retina Specialists (ASRS) asking for information about cases of suspected HORV.
The websites of both societies share an online registry of HORV cases and have formed a joint task force to study the clinical characteristics of HORV, as well as its cause, prevalence, treatment and outcomes. The authors found additional cases through a literature search of historical data, including intraoperative characteristics, images, treatments and outcomes.
All 36 eyes had received intraocular vancomycin, 33 by intracameral bolus, one by intravitreal injection and two through an irrigation bottle.
Patients who developed HORV typically had one unremarkable day-one post-op undilated exam, delayed-onset vision loss with no pain, mild anterior chamber and vitreous inflammation, sectoral intraretinal hemorrhages in ischemic areas and a tendency toward venules and peripheral involvement.
Patients asked to be treated for HORV one to 21 days after surgery or intravitreal injection and they generally had poor visual results: 22 eyes (61%) had 20/200 or worse visual acuity and eight (22%) had no light perception. Neovascular glaucoma occurred in 20 (56%) eyes.
Of the seven eyes given additional intravitreal vancomycin after surgery, the visual acuity in five was no light perception at the most recent examination; in one eye it was 20/400 and in one 20/800; three eyes given intravitreal corticosteroids had final acuities of 20/40, 20/70, and hand movements.
“The findings are surprising because intraocular vancomycin is thought to be very safe and has been used for many years by many ophthalmologists without any known toxicity or hypersensitivity,” Dr. Witkin says.
“There is still no definitive evidence that the reaction causing HORV is caused by hypersensitivity to vancomycin. Unfortunately, skin testing is not helpful for type 3 hypersensitivity, the type we believe is occurring in these patients, and there is currently no other test available to definitively determine whether a hypersensitivity reaction to vancomycin is the culprit,” he added.
To help prevent HORV, the researchers advise surgeons to consider the potential risk of HORV associated with vancomycin compared with the risk of endophthalmitis; reconsider the use of vancomycin with close sequential bilateral cataract surgery, especially when performing immediate sequential same-day bilateral surgery; know that HORV onset may be delayed, HORV may not cause symptoms in the first eye, and the only way to detect it may be by dilated retinal exam, if using intraocular vancomycin with sequential cataract surgery; and consider cefuroxime or moxifloxacin instead of vancomycin.
The authors recommend that doctors manage HORV by avoiding intravitreal vancomycin if they suspect HORV; if the diagnosis in not clear, considering an ocular or systemic workup, or both, for other syndromes; aggressively treating with systemic and topical corticosteroids, and considering periocular or intraocular steroids; giving early anti-vascular endothelial growth factor (VEGF); and performing early panretinal photocoagulation.
The authors urge doctors who have patients with HORV to submit their anonymous clinical data to the HORV registry.
Dr. Colin A. McCannel of the Jules Stein Eye Institute at the University of California, Los Angeles, tells Reuters Health, “HORV is a horrible blinding disease. This study is an important reminder of the potential for unintended detrimental consequences of new treatments. On the practical side, there seems to be a strong enough link between this condition and the use of vancomycin to encourage cataract surgeons to consider spacing out surgeries in which vancomycin is used to avoid bilateral disease.”
“While HORV is extremely rare, the severity of bad outcomes might justify re-evaluating entirely the administration of vancomycin as an infection prophylaxis during cataract surgery,” adds Dr. McCannel, who was not involved in the study.
Results of the study were presented at the American Society of Retina Specialists Annual Meeting in San Francisco in August 2016.
- Witkin AJ, Chang DF, Jumper JM, et al. Vancomycin-associated hemorrhagic occlusive retinal vasculitis: Clinical characteristics of 36 eyes. Ophthalmology. 2017 Jan 19. pii: S0161-6420(16)31231–31233. doi: 10.1016/j.ophtha.2016.11.042. [Epub ahead of print]